Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 1, 2003, 3:09 PM EDT for Hardy County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 3:09 PM EDT (19:09 UTC)
- Expired
- May 1, 2003, 4:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Hardy County, WV
The radar
The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134
WUUS51 KLWX 011909
SVRLWX
WVC031-012000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDY COUNTY IN EASTERN WEST VIRGINIA
* UNTIL 400 PM EDT.
* AT 309 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF BAKER TO 7 MILES SOUTHWEST OF
MATHIAS...MOVING EAST AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MATHIAS.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
LAT...LON 3918 7886 3884 7904 3878 7888 3893 7871
3909 7850
$$
MANNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM EDT, 19 minutes earlier.
Area forecast discussion, May 1, 2:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT THU MAY 1 2003 .EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT MIN-T FCST...CLSR TO MET. THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG OFFERED BY GDNC...AND VALUES ACCEPTED. HTS .LONG TERM...FRI NIGHT THRU THU... WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE HANGS BACK OVER MID-ATLC STATES INTO SAT. MODELS ALL AGREE ON THE EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY. AVN IS THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND DRIER. DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT. SUN AND MON LOOK LIKE REAL NICE DAYS. SFC RIDGE MOVES OFF COAST BY MON EVE AND OVERRUNNING CLDS WILL FOLLOW. NEXT FRONTAL SYSTEM SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED. CLEARING BEHIND CDFNT PASSAGE WED AM. CK .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 1, 12:48 PM EDT, 2 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057- WVZ048>055-021100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1248 PM EDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE HIGHEST THREAT WILL BE FROM 4PM TO 10PM. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER. HTS
In the hours before
Special weather statement, May 1, 12:44 PM EDT, 2 hours 25 minutes before
MDZ002-003-VAZ021-025>031-WVZ048>055-020500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1244 PM EDT THU MAY 1 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES IN DIAMETER AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES. ABW
Special weather statement, May 1, 2:28 PM EDT, 41 minutes before
WVZ054-011930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 228 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY... AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.